Tornadoes · United States · Florida · 2018

EF0 tornado, Saint Johns County, Florida, July 23, 2018

This EF0 tornado ran 0.0 miles across Saint Johns County on July 23, 2018, touching down at 2:40 PM EDT and reaching 25 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
July 23, 2018
Touchdown
2:40 PM EDT (18:40 UTC)
Path length
0.0 miles (0.0 km)
Path width
25 yards (23 m)
Deaths
0
Injuries
0
County
Saint Johns County
Touchdown point
30.050, -81.370
Lift-off point
30.050, -81.370
Record number
1807231240-01

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Issued (UTC)ExpiredProductOffice
18:38 UTC19:45 UTCMarine WarningJAX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 15:58 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the tornado touched down at Jul 23, 8:43 AM EDT, 5 hours 57 minutes earlier.

Area forecast discussion, Jul 23, 8:43 AM EDT, 5 hours 57 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
843 AM EDT Mon Jul 23 2018

.UPDATE...Radar is clear this morning, while satellite shows
partly cloudy skies over the area. Upper system continues to
slowly spin over the forecast area, but with somewhat drier air
both at the surface with lower dew points, and aloft. Morning
soundings indicate atmosphere will not be nearly as unstable as
yesterday, but still unstable enough to support scattered convection
during the afternoon. High-res models suggest greater coverage
will be western areas with gulf sea breeze 18-21z...then over
eastern areas 21-00z. Have adjusted hourly POP/Weather grids to
show this evolution. Dry air aloft will support strong downdrafts.
0-6km winds a little weaker than yesterday, suggesting less
organized convection. Current high temperature forecast looks
good.

&&

.AVIATION...VFR conditions expected next 24 hours...except
locally lower conditions within scattered afternoon TSRA. Kept
just VCTS in 12z TAFs due to just scattered coverage...will
evaluate need for TEMPO TSRA in 18z TAFs. Best chance of
TSRA will be 18z-21z KGNV and 20z-00z for other TAF sites.

&&

.MARINE...South to southwest flow expected during the week with
enhanced southerly flow today due to low pressure inland. Latest
guidance suggests 15kt winds offshore component given forecast
pressure gradient...just below SCEC conditions. Otherwise, speeds
generally in the 10-15 knot range. Seas 2-4 ft will peak near 4-6
ft for the offshore waters by Tuesday night.

Rip Currents: A low end moderate risk today due to southeast wind
seas and onshore flow in the aftn. Similar conditions expected for
Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  90  72  90  73 /  40  40  50  40
SSI  88  77  88  77 /  50  30  50  50
JAX  91  73  91  74 /  50  30  50  40
SGJ  88  75  89  74 /  40  30  60  40
GNV  91  73  90  74 /  50  30  50  30
OCF  89  73  88  74 /  50  30  50  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Wolf/Kennedy

In the hours before

Local storm report, Jul 23, 11:06 AM EDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
National Weather Service Jacksonville FL
1106 AM EDT MON JUL 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 AM     TSTM WND GST     VILANO BEACH            29.94N 81.30W
07/22/2018  M40.00 MPH       ST. JOHNS          FL   MESONET

            A WEATHER FLOW SITE MEASURED A WIND GUST OF 40 MPH.

1215 PM     TSTM WND GST     5 W EAST PALATKA        29.66N 81.69W
07/22/2018  M41.00 MPH       Putnam             FL   AWOS

            PALATKA AIRPORT AWOS SITE MEASURED A WIND GUST OF 41 MPH.

1230 PM     HAIL             PALATKA                 29.65N 81.66W
07/22/2018  E0.75 INCH       PUTNAM             FL   BROADCAST MEDIA

            MEDIA RELAYED A REPORT OF BETWEEN 0.5 AND 1.0 INCH SIZE
            HAIL FALLING IN PALATKA FROM A PUBLIC CITIZEN.

1230 PM     TSTM WND DMG     EAST PALATKA            29.65N 81.60W
07/22/2018                   PUTNAM             FL   911 CALL CENTER

            MULTIPLE TREES FELL DOWN FROM HIGH WINDS AND CAUSED A
            POWERLINE TRANSFORMER TO BLOW OUT.

1251 PM     TSTM WND GST     4 SE SAINT AUGUSTINE    29.86N 81.26W
07/22/2018  M39.00 MPH       AMZ454             FL   C-MAN STATION

            CMAN SAUF1 MEASURED A GUST TO 39 MPH/34 KNOTS.

1258 PM     TSTM WND DMG     9 SSW BUNNELL           29.34N 81.31W
07/22/2018                   Flagler            FL   TRAINED SPOTTER

            TREE DOWN IN CODYS CORNER

0108 PM     TSTM WND GST     FLAGLER BEACH           29.47N 81.13W
07/22/2018  M42.00 MPH       FLAGLER            FL   TRAINED SPOTTER

            WIND GUST OF 42 MPH MEASURED AT FLAGLER BEACH.

0110 PM     TSTM WND DMG     1 WNW BUNNELL           29.47N 81.27W
07/22/2018                   Flagler            FL   TRAINED SPOTTER

            WIRES DOWN ALONG HARDY STREET IN BUNNELL

0130 PM     TSTM WND DMG     3 NNW GAINESVILLE       29.71N 82.35W
07/22/2018                   Alachua            FL   EMERGENCY MNGR

            REPORT FROM EMERGENCY MANAGER IN ALACHUA COUNTY OF
            MULTIPLE TREES DOWN AND POWER OUT AT NORTHSIDE PARK NEAR
            GAINESVILLE.

0144 PM     TSTM WND DMG     2 WNW MACCLENNY         30.29N 82.16W
07/22/2018                   Baker              FL   911 CALL CENTER

            REPORT OF A TREE DOWN ON A POWER LINE ON N COUNTY ROAD
            125 AND CREWS ROAD.

0203 PM     HAIL             5 WNW DOWNTOWN JACKSONV 30.37N 81.72W
07/22/2018  E1.00 INCH       Duval              FL   TRAINED SPOTTER

            REPORT FROM A TRAINED SPOTTER OF QUARTER SIZE HAIL
            FALLING IN A PARKING LOT.

0858 PM     HAIL             4 ENE WILLACOOCHEE      31.37N 82.99W
07/22/2018  M0.75 INCH       Atkinson           GA   911 CALL CENTER

            REPORT OF DIME SIZED HAIL ON 135 N. TIME ESTIMATED FROM
            RADAR.

0906 PM     TSTM WND DMG     4 S DOUGLAS             31.45N 82.85W
07/22/2018                   Coffee             GA   PUBLIC

            PUBLIC REPORT OF NUMEROUS TREES AND POWERLINES DOWN NEAR
            US 441 SOUTH OF DOUGLAS.

&&

AK
Special weather statement, Jul 23, 2:35 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
235 PM EDT MON JUL 23 2018

FLZ125-133-231900-
Coastal St. Johns FL-Coastal Duval FL-
235 PM EDT MON JUL 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ST. JOHNS AND
SOUTHEASTERN DUVAL COUNTIES UNTIL 300 PM EDT...

At 235 PM EDT, Doppler radar was tracking a strong thunderstorm over
Guana River State Park, or 12 miles northwest of Saint Augustine,
moving east at 10 mph.

Doppler radar has indicated weak rotation within this storm.
Tornadoes may develop with little or no advanced warning.

Locations impacted include...
Durbin, Nocatee, South Ponte Vedra, Guana River State Park and Vilano
Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2995 8144 2997 8145 3013 8148 3017 8132
      2994 8124
TIME...MOT...LOC 1835Z 263DEG 9KT 3005 8139

ELSENHEIMER

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Jacksonville, FL (KJAX), 12:00Z

6.7 hours before the tornado, 59 km from the path. July 23, 2018.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2018-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 314 joules per kilogram, CIN -152, lifted condensation level 1014 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Jacksonville, FL at 12:00Z on 2018-07-23The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 23 square meters per square second, 0 to 6 km bulk shear 21 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
314 J/kg
Mixed-layer CIN
-152 J/kg
Surface CAPE
18 J/kg
Mixed-layer LCL
1014 m above ground
0-6 km bulk shear
21 kt
0-1 km bulk shear
13 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.2 K/km

Open this sounding in Storm Lab

Jacksonville, FL (KJAX), 00:00Z

5.3 hours after it, 59 km from the path. July 24, 2018.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2018-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1268 joules per kilogram, CIN -37, lifted condensation level 1013 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Jacksonville, FL at 00:00Z on 2018-07-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 3 square meters per square second, 0 to 6 km bulk shear 19 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1268 J/kg
Mixed-layer CIN
-37 J/kg
Surface CAPE
1849 J/kg
Mixed-layer LCL
1013 m above ground
0-6 km bulk shear
19 kt
0-1 km bulk shear
2 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
6.5 K/km

Open this sounding in Storm Lab

The surface observations

St Augustine Airpt (SGJ), 11 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
16:40 UTC190° 4 kt1010.2
16:45 UTC210° 5 kt1010.2
16:50 UTC200° 5 kt1010.2
16:55 UTC230° 5 kt1010.2
16:56 UTC8575230° 5 kt1010.2
17:00 UTC180° 6 kt1010.2
17:03 UTC84.275.2180° 6 kt1010.2
17:05 UTC210° 8 kt1010.2
17:10 UTC190° 5 kt1010.2
17:15 UTC220° 6 kt1010.2
17:20 UTC200° 7 kt1009.8
17:25 UTC210° 6 kt1009.8
17:30 UTC230° 5 kt1009.5
17:31 UTC87.875.2220° 4 kt1009.5
17:35 UTC130° 6 kt1009.5
17:39 UTC87.875.2130° 4 kt1009.1
17:40 UTC140° 3 kt1009.1
17:45 UTC170° 4 kt1009.1
17:50 UTC190° 5 kt1009.1
17:55 UTC200° 3 kt1009.1
17:56 UTC8573 4 kt1009.1
18:00 UTC210° 5 kt1009.1
18:05 UTC90° 8 kt1008.8
18:10 UTC 11 kt1008.8
18:15 UTC 15 kt1008.5
18:20 UTC120° 13 kt1008.8
18:24 UTC8675.2110° 12 kt1008.8VCTS
18:25 UTC 13 kt1008.8
18:30 UTC140° 7 kt1009.5
18:35 UTC 12 kt1009.5
18:40 UTC 13 kt1009.8
18:45 UTC 12 kt171009.8-RA
18:50 UTC 12 kt1009.5+RA
18:52 UTC73.469.8310° 12 kt171009.5TSRA
18:55 UTC300° 8 kt1009.8-RA BR
18:56 UTC7369300° 8 kt171009.8-TSRA BR
19:00 UTC340° 8 kt1009.8RA BR
19:03 UTC73.469.8350° 9 kt1009.8VCTS -RA BR
19:05 UTC350° 8 kt1009.8+RA BR
19:10 UTC360° 8 kt1009.8+RA BR
19:15 UTC10° 6 kt1009.8-RA BR
19:20 UTC10° 5 kt1009.5-RA BR
19:21 UTC75.271.6360° 4 kt1009.5-RA BR
19:25 UTC40° 5 kt1009.5-RA BR
19:30 UTC100° 4 kt1009.5BR
19:32 UTC7771.6 4 kt1009.1VCTS HZ
19:35 UTC40° 4 kt1009.1HZ
19:40 UTC0° 0 kt1009.1HZ
19:45 UTC0° 0 kt1009.1HZ
19:50 UTC40° 3 kt1009.1HZ
19:55 UTC0° 0 kt1009.5HZ
19:56 UTC7771 3 kt1009.5VCTS HZ
20:00 UTC200° 7 kt1009.5
20:05 UTC190° 8 kt1009.5-RA
20:10 UTC180° 8 kt1009.5-RA
20:15 UTC160° 7 kt1009.1-RA BR
20:20 UTC120° 7 kt1009.1-RA BR
20:25 UTC110° 6 kt1008.8-RA BR
20:30 UTC110° 5 kt1008.8-RA BR
20:30 UTC75.271.6110° 5 kt1008.8-RA BR
20:35 UTC140° 8 kt1009.1BR

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Jacksonville radar (KJAX), 58 km away, was scanning. The volume nearest the touchdown began at 18:40 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
18:40 UTCTORNADO 03 Ssw Guana River StateSt. Johns, FLNWS STORM SURVEY...SUPPORTED BY A PUBLIC VIDEO OF THE EVENT...DETERMINED THAT A BRIEF EF-0 TORNADO TOUCHED DOWN ALONG RIO DEL NORTE ROAD ALONG THE INTRACOASTAL WATERWAY IN THE PALENCIA NEIGHBORHOOD ON MONDAY AFTERNOON. M

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2018 tornado in FloridaEvery tornado in Florida since 1950Warnings in force in Florida nowThe forecast where you are

The other tornadoes of July 23, 2018

3 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 231:25 PM EDTEF0Horry, SC0.115$500
July 232:15 PM EDTEF1Tioga, PA2.1100$10,000
July 233:46 PM MDTEF0Park, CO0.050

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.